Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Grand Forks, ND

June 24, 2006Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2006, 1:39 PM CDT for Barnes County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 1:39 PM CDT (18:39 UTC)
Expired
Jun 24, 2006, 2:45 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 1:45 PM CDTHAIL 12 W Rogers, NDSOME CROP DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 241839
SVRFGF
NDC003-241945-
/O.NEW.KFGF.SV.W.0059.060624T1839Z-060624T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
139 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY...

* UNTIL 245 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES WEST OF ROGERS...OR 16 MILES NORTHWEST OF
  VALLEY CITY...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANBORN AT 200 PM CDT
  VALLEY CITY AT 230 PM CDT
  9 MILES SOUTHWEST OF ORISKA AT 245 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4719 9826 4705 9845 4669 9797 4689 9773

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 241901
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
159 PM CDT SAT JUN 24 2006

NDC003-241945-
/O.CON.KFGF.SV.W.0059.000000T0000Z-060624T1945Z/
BARNES ND-
159 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR BARNES COUNTY...

AT 154 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
4 MILES SOUTH OF ROGERS...OR 12 MILES NORTHWEST OF VALLEY 
CITY...MOVING TO THE SOUTHEAST AT 15 MPH. 

THIS THUNDERSTORM PRODUCED QUARTER SIZE HAIL AT 145 PM 2 MILES WEST 
OF ROGERS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF BALD HILL DAM BY 205 PM CDT
  SANBORN BY 215 PM CDT
  VALLEY CITY BY 240 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4719 9826 4705 9845 4669 9797 4689 9773

$$
DK
000 
WWUS53 KFGF 241923
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
220 PM CDT SAT JUN 24 2006

NDC003-241945-
/O.CON.KFGF.SV.W.0059.000000T0000Z-060624T1945Z/
BARNES ND-
220 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR BARNES COUNTY...

AT 216 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF 
FINGAL...MOVING TO THE SOUTHEAST AT 15 MPH.

NUMEROUS OTHER THUNDERSTORMS WERE SCATTERED AROUND ALL OF BARNES 
COUNTY...WITH ANOTHER SEVERE THUNDERSTORM 2 MILES NORTHEAST OF 
WIMBLEDON. 

THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTH OF ORISKA BY 235 PM CDT
   
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4719 9826 4705 9845 4669 9797 4689 9773

$$
DK
000 
WWUS53 KFGF 241942
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
241 PM CDT SAT JUN 24 2006

NDC003-241951-
/O.EXP.KFGF.SV.W.0059.000000T0000Z-060624T1945Z/
BARNES ND-
241 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY WILL EXPIRE AT
245 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 245 PM CDT. THUNDERSTORMS WILL 
CONTINUE ACROSS BARNES COUNTY THROUGH 4 PM...AND PRODUCE LOCALLY 
HEAVY RAIN...PEA SIZE HAIL AND WIND GUSTS TO 35 MPH. 

LAT...LON 4719 9826 4705 9845 4669 9797 4689 9773

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:28 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 24, 1:28 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
128 PM CDT SAT JUN 24 2006

.SHORT TERM...
SEVERAL SHORTWAVES CONTINUE TO ROTATE TOWARDS REGION...ALONG WITH
MODEST INSTABILITY WILL LEAD TO SOME THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. MODELS AGAIN IN GOOD AGREEMENT...AND LIKE NAM DEPICTION
OF QPF/MOISTURE FIELDS SO WILL FOLLOW.

FOR TONIGHT...EXPECT THUNDERSTORMS TO BE SCATTERED AROUND THE
REGION. STORM MODE WILL BE DOMINATED BY PULSE MULTICELLS...WITH
AROUND 10KT OF 0-6KM SHEAR ALONG WITH VERY LITTLE OVERALL
HODOGRAPH LENGTH (IE. TOTAL SHEAR). THERE WILL BE STEEP LAPSE RATES
THOUGH AS 500MB COLD POOL COMES OVER THE AREA THIS EVENING. THERE
COULD BE A FEW PULSE SEVERE HAIL REPORTS AND/OR A WIND GUST TO
NEAR SEVERE LIMITS...BUT GUSTS TO AROUND 40MPH SHOULD BE THE RULE
WITH LITTLE WIND ALOFT TO TRANSPORT TO SFC...AND FAIRLY MOIST
PROFILES IN MID LEVELS. I AM NOT EXPECTING TOO MUCH ORGANIZED
SEVERE WITH VERY LIMITED SHEAR PROFILES AND SFC CONVERGENCE...ALTHOUGH
SPC HAS INCLUDED SOME OF THE AREA IN THE DAY1 SLIGHT RISK. RADAR
TRENDS OVER THE LAST HOURS INDICATE NO VERTICAL TILT TO SMALL
MULTICELL CORES WHICH LINES UP WELL WITH 10KT OF 0-6KM SHEAR.
FURTHER SOUTH...0-6KM SHEAR IS AROUND 25-30KT IN MPX FORECAST
AREA...AND BOW ECHO HAS DEVELOPED IN THIS ENVIRONMENT WHERE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT..

FOR SUNDAY...EXPECT A DRY DAY WITH SLIGHTLY WARMER TEMPS ALOFT AND
SFC HIGH PRESSURE. HIGHS WILL WARM TO NEAR NORMAL FOR THIS TIME OF
YEAR.

ON MONDAY...A COOL FRONT WILL PASS THROUGH THE REGION MONDAY
AFTERNOON...ALONG WITH SOME INSTABILITY. THEREFORE WILL NEED TO
CONTINUE CHANCE FOR THUNDER. BY TUESDAY...CYCLONIC FLOW AND COLD
AIR ALOFT WILL ONCE AGAIN PROVIDE ENOUGH INSTABILITY FOR SOME
THUNDER. THE BEST CHANCES FOR THUNDER BOTH MONDAY AND TUESDAY WILL
BE IN THE AFTERNOON. TEMPS WILL BE NEAR NORMAL ON MONDAY AND COOL
SLIGHTLY BELOW NORMAL FOR TUESDAY WITH COLDER AIR ALOFT...CYCLONIC
FLOW AND UPPER LOW EAST OF THE FORECAST AREA.

.LONG TERM (WED-SAT)...
MAIN ISSUES REVOLVE AROUND 500MB TROUGH PROGGED TO BE OVER WRN/CNTRL
GREAT LAKES REGION MIDWEEK AND WHAT...IF ANY...EFFECT WILL HAVE ON
WEATHER OVER ERN ND/NW MN.  NCEP MEANS AS AS WELL AS 06Z GFS/12Z
CANADIAN/00Z ECMWF ALL HANDLE UPPER TROUGH RATHER SIMILAR INITIALLY
WITH UPPER LOW CENTER OVER ERN MN/NW WI WEDNESDAY...THEN SOME
DIFFERENCES EMERGE ON HOW FAST TROUGH WILL MOVE EAST AND OUR FLOW
GOES ZONAL.  12Z CANADIAN IS MORE WITH THE TROUGH HANGING OVER THE
GREAT LAKES LIKE 06Z-12Z GFS.  ATTM WILL THINK ITS INFLUENCE WILL BE
WITH COLDER AIR ALOFT WHICH COMBINED WITH SFC HEATING WILL GENERATE
SCT TSTMS WED AFTN OVER NW/WCNTRL MN.  DEPENDING ON TROUGH MOVEMENT
THIS PATTERN MAY BE REPEATED FOR OTHER DAYS...BUT FOR NOW WILL LEAVE
THU-FRI DRY.  HPC PROGS SHOW HIGH DROPPING OVER CNTRL ND IN THAT
TIME FRAME.  AIRMASS IS MODERATELY COOLER WITH TEMPS AVERAGING JUST
A FEW DEGREES BLO NORMAL.

&&

.AVIATION...
ISOLATED-SCATTERED CONVECTION TO PLAY HAVOC WITH TAF SITES THE REST
OF SAT AFTN/EARLY EVENING. OTHERWISE VFR CONDITIONS TO RULE WITH MID
LEVEL CU DEVELOPING AROUND 5000 TO 6000 FT WITH THIN CIRRUS CANOPY
ABOVE THAT.  BRIEF GUSTY WINDS TO 30KTS PSBL NEAR ANY STORM ALONG
WITH LOCAL LOW LEVEL WIND SHEAR DUE TO QUICK CHANGES IN WIND
DIRECTION IN SPEED.  OUTSIDE OF STORMS WINDS WILL REMAIN LIGHT AND
MAINLY NORTH OR NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/RIDDLE
Hazardous weather outlook, Jun 24, 6:21 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT SAT JUN 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY INTO THIS
EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH
STRONGER STORMS THIS AFTERNOON MAY PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION
MONDAY INTO MONDAY EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:48 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh57 min
Jun 24, 5:21 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.